Harm Reduction & Overdose Prevention: Responding to Overdose
If you want to help save lives, here’s what to know.
Many people who use drugs are experts in overdose response, and many of us have reversed overdoses of friends, loved ones, and strangers. It doesn’t get any easier the more we do it. It’s hard. It’s draining. It’s intense. Despite this, it’s a meaningful experience to be prepared to save someone’s life. In fact, there’s a whole community of individuals who are willing to be ready at a moment’s notice to administer Narcan and respond to an opioid overdose. We don’t want anyone else to die in our arms.
How do you know if someone is overdosing from an opioid like heroin or fentanyl? They may:
- Not be breathing, or breathing erratically or very slowly/shallowly
- Not be responsive, not answer if you shake them
- May be making a deep gurgling sound
- Have skin that turns grayish or ashen (darker-skinned people), or bluish-purplish (lighter skinned people)
How to respond to an overdose
- Call the person’s name loudly. Ask, “are you OK?”
- Do a sternum rub. Make a fist and rub your knuckles hard on their chest bone.
- Open their airway. Tilt their head back and lift their chin.
- Evaluate. Are they responding? Are they breathing? No response? Not breathing? Time to administer naloxone (Narcan).
- Give naloxone (Narcan)
- Start rescue breathing.
- Make sure there’s nothing in their mouth and the airway is clear. Tilt head back, tilt chin up, pinch nostrils, and give one breath every five seconds.
- Call 911, if you feel it’s safe to do so.
- Say that you’re with a person who is unresponsive and who is not breathing. Give your exact location and hang up so that you can continue the OD response
- When the paramedics arrive, tell them how much Narcan you administered.
- Continue rescue breathing and Narcan. Administer Narcan every two minutes until the person wakes up or EMS arrive.
What else to know about overdose response
- It can be emotional and stressful.
- If you’re outside, a crowd may gather around you. We’ve seen people get robbed as they’re overdosing. Try to stay calm and focus on the person you’re trying to save.
- They may not understand what’s going on and may not know they just overdosed. Or, they may wake up pissed off and angry. They may be terrified and may not know what’s going on. They may come at you as you’re trying to save them. Be prepared and try to protect yourself if that happens. Continue to support the person and try to keep them calm and comfortable.
- Narcan lasts for 20-90 minutes. After it wears off, the person could fall back into an overdose.
- It can be overwhelming and traumatizing to reverse and overdose. Try to talk with a friend or other people you’re connected with afterwards to process how you’re feeling. You can also find resources from SADOD.
Get trained on how to prevent and respond to overdose at the 6th Street Harm Reduction Center, 117 6th Street, in San Francisco.